April 26 The U.S. Food and Drug Administration said the an anti-seizure drug developed by Valeant Pharmaceuticals Inc and co-marketed with GlaxoSmithKline Plc may cause eye and skin problems.
The U.S. health regulator warned that the drug, Potiga, may cause bluish skin predominantly around lips, fingers and toes and pigment changes in the retina, which may lead to loss of vision. ()
"All patients taking Potiga should have a baseline eye exam, followed by periodic eye exams," the FDA said in a statement.
The regulator said it was working with the drugmakers and evaluating available information, and added that it does not know whether the changes caused by Potiga are permanent.
"It is not yet known whether the retinal pigment changes caused by Potiga lead to visual impairment, although several patients have been reported to have impaired visual acuity," the FDA said.
The regulator said the skin discoloration was observed after four years of treatment with Potiga but it appeared sooner in some patients.
Potiga was approved in June 2011 for the treatment of partial seizures, the most common type of seizure in people with epilepsy, a brain disorder characterized by excessive activity of nerve cells in the brain.
The drug generated sales of about $12 million in 2012. Analysts are expecting sales to rise to $376 million by 2016, according to Thomson Reuters data.
The drug has two generic names, ezogabine in the U.S. and retigabine in the rest of the world. It was approved in the European Union in 2011 where it is marketed under the trade name Trobalt.